Aa
A
A
A
Close
Heart Rhythm Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Meds for PVC and Afib

I had a bout of Afib back in May and was at that time switched from a Beta Blocker to a Calcium Channel Blocker.  Since then I had a really bad flair up of PVC's that landed me in the ER last week.  I went for a follow up with my GP this past Tuesday and he added 12.5mgs of Metoprolol (sp) a day along with my 120mgs of Cartia XT 2 times a day.  The first day it was WONDERFUL, not one PVC then yesterday they flared up again.  My question is, is there a time frame for your body to adjust before this combo of meds will begin to work effectively for the PVC's?  When I was on the beta blocker before (50mgs once a day) I didn't ever hardly have any PVC's.  I have 2 small children and I'm afraid to even MOVE when these things flare up!  I'm really really hoping that I just need to give the medication time!  Thank you in advance for your help.

Krista
5 Responses
230125 tn?1193369457
MEDICAL PROFESSIONAL
Hi Krista,
Is there a time frame for your body to adjust before this combo of meds will begin to work effectively for the PVC's?  When I was on the beta blocker before (50mgs once a day) I didn't ever hardly have any PVC's.

Calcium channel blockers and beta blockers will sometimes help PVCs.  One of the goals of beta blockers is to decrease the sensation of PVCs.  That being said, some patients have reduced PVC numbers with calcium channel blockers and or beta blockers.  If the beta blockers helped you before, it might be worth switching back to them, especially if you think the calcium channel blockers are increasing them.

PVC frequency can change for seemingly no reason.  It might be a coincidence that they are more frequent now on the calcium channel blocker.  The only way to know is to stay on the CCB and see if they decrease despite continuing it.

I understand that PVCs cause significant symptoms, but try to no let them run your life.  If you think the BB help, ask you doctor if you can switch back.

I hope this helps.  Thanks for posting.

Avatar universal
As a follow up, of course my mind is wandering as it always does when I get these darn PVC's...could the Calcium Channel Blocker be CAUSING them?  I hardly had them at all pre-medicine switch!
Avatar universal
I am  26 and have lone a fib.  I was having episodes about every week for a while that would make me very weak and dizzy not to mention the feeling like I am going to die.  I can definitely relate to not wanting to move...I have a 3 year old and it makes me useless to him.  I was on toprol and that made me feel crappy all of the time and it did not seem to help me at all.  My pulse was 190 during the episodes while I was on toprol and 160's during the episodes that I wasn't on toprol...Doesn't make much sense, but I don't know why.  I want to have more children and I have put that on hold until I have an ablation in Sept.  I am really nervous about it, but I am afraid of the medications and their effects on pregnancy.  Have you considered an ablation?  The last episode of a fib was in May and I haven't had any long running arrhythmias since, but I am in tune to every little flutter in my chest and I hold my breath that it doesn't turn into anything serious.  I hope you troubles with the PVC's are solved soon.  
124876 tn?1189759433
I am a 33 year old mother of a 4 year old and I would like to have more children as well...I have had pvc's/pac's since I was 18!  They have really screwed with my head...to this day I struggle day to day with them.  What I wanted to say was that when I was pregnant, they had me on medicine that was safe to take during pregnancy..don't remember what it was exactly...but I know that I was on Toprol XL and they of course took me off of that and put me on something that had no known causes of birth defects...I gave birth to a healthy baby boy!  Maybe ask you doc about a med that can keep your arrythmia under control but will be safe for pregnancy.  My thoughts and prayers are with you and everyone who is a sufferer of some sort of arrythmia as they can and most of the time do, lead your life instead of YOU leading your life...it almost seems to turn you into a mental case....uugghhh, that is how I feel about them!
Avatar universal
It is encouraging to hear about your sucessful pregnancy!  Congrats on a big family!  Thanks for your response.  While I am sorry that you have these troubles too, I am glad to talk to someone that knows about this kind of trouble.  I don't know many people that can relate to my situation.  I was on Toprol for several months, but it did not help and only seemed to cause more trouble.  My doctors were willing to put me on a safe drug during pregnancy until they realized how much trouble I was having during the episodes.  They said that it is not safe to get pregnant under my circumstances.  My heart rate sky rocketed and I felt like I was on the verge of passing out.  The medications they would put me on were not safe for pregnancy.  They said that an ablation would be the best option for my situation.  I am crossing my fingers that this ablation is successful.  You are very right about the arrhythmia leading your life....It is awful.  I am always afraid of my heart will do next.  I have been waiting for this ablation for 4 months...Agony!  I could crawl out of my skin!  I just want to get back to having confidence in my heart and have many more children!!  Good luck with yours!
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.